The content of this website is intended for healthcare professionals only

Loading
Loading...

Paracetamol unlikely to increase child’s asthma risk

Louise Prime

Friday, 17 September 2010

Add to PDP Tracker

Use of paracetamol in early life is unlikely to increase the risk of asthma, researchers have concluded. Their research, published on bmj.com, found no evidence for an independent association between the use of paracetamol in early life and subsequent development of childhood asthma. Nor was there an association with paracetamol use for non-respiratory-tract infections.

Last month OnMedica reported increasing suspicions raised by results from ISAAC, a very large retrospective study, of a link between paracetamol use and asthma in adolescents.

The current research was a birth cohort study that included 620 children born in Melbourne, Australia with a family history of atopic disease. Paracetamol use was prospectively documented on 18 occasions between birth and two years old, when both frequency and reason for administration were documented. The children were followed up annually, by telephone, until 7 years old. Researchers documented childhood asthma, ascertained by questionnaire at 6 and 7 years, as well as infantile wheeze, allergic rhinitis, eczema, and skin prick test positivity.

More than half (51%) of babies had been given paracetamol before 12 weeks old, and all but 19 of them (97%) by the time they reached 2 years old. At 6-7 years old, 80% of study participants were followed up, of whom 30% had current asthma.

No association was found between paracetamol use for non-respiratory illness and risk of any allergic disease outcome.

Use of paracetamol for lower respiratory tract symptoms was strongly associated with increased risk of childhood asthma, and use of paracetamol use for upper respiratory tract infections was also associated with increased risk of asthma.

Although there was a weak positive association between increased frequency of paracetamol use and risk of childhood asthma, this disappeared after adjustment for the frequency of respiratory infections.

The authors write: “The adjusted associations indicate that a history of respiratory tract symptoms, rather than exposure to paracetamol, is more likely to be the true risk factor for allergic disease.”

They conclude: “The lack of association between use of paracetamol for non-respiratory tract infections and all forms of allergic disease outcomes in this study makes it unlikely that paracetamol is a true cause of allergic disease in otherwise well children.”

RSM Banner
201306 - Binleys map banner
Wilmington Healthcare Limited, 6-14 Underwood Street, London, England, N1 7JQ
Copyright 2014 Wilmington Healthcare Limited
Registered in England and Wales, Reg No. 2530185
Twitter   Facebook
A Wilmington Company